West Virginia, 2013Flash Flooding in West Virginia, August 13, 2013
August 13, 2013 · NWS RLX · 7 events in 7 counties and zones
South of a cold front, mid level support and upper level jet dynamics helped form and enhance showers and thunderstorms in eastern Ohio during the late evening on the 12th. These clusters trained east into north central West Virginia near the Route 50 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South of a cold front, mid level support and upper level jet dynamics helped form and enhance showers and thunderstorms in eastern Ohio during the late evening on the 12th. These clusters trained east into north central West Virginia near the Route 50 corridor. In this maximum rainfall band, amounts were on the order of 2 to 4 inches from about 0000E to 0400E on the 13th. Similar to Ohio, the greatest observed rainfall in West Virginia also occurred along the Ohio River. A spotter in Williamstown measured 4.41 inches of rain, while further down the river a spotter in Vienna had 3.05 inches. In Pleasants County, an automatic gauge in Saint Marys measured 3.9 inches. In southern Tyler County, another automatic gauge measured 3.5 inches at Conway Lake. The gauges near Ellenboro and Cairo in Ritchie County measured between 1.5 to 2 inches, but amounts were likely heavier just to their north. Heading further east in West Virginia, rain amounts gradually lowered. The cooperative observer in West Union had 2.9 inches. An automatic gauge in northern Harrison County along Little Ten Mile Creek near Brown had 2.59 inches. Maximum rainfall in Taylor County was also around 2.5 inches. A gauge along Laurel Run had 2.55 inches.
Small stream flooding was widespread in this west to east rainfall band. In the most vulnerable spots, houses or mobile homes were damaged. Several parked vehicles were flooded. Damage occurred to roads and culverts. Small private bridges were damaged. A strong rise occurred on the Middle Island Creek in Tyler and Pleasants County. The stream gauge near Little saw the water level increase 13 feet in the vertical.
Thankfully, no injuries or deaths occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 2:14 AM EST, 1 minute earlier.
Area forecast discussion, Aug 13, 2:14 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
314 AM EDT TUE AUG 13 2013
.SYNOPSIS...
COLD FRONT PASSES TUESDAY. COOLER AND DRIER...FRESHER AIR
WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW CURRENTLY OVER NORTHEAST OHIO WITH COLD FRONT STRETCHING
SOUTHWESTWARD THROUGH CINCINNATI TO THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS. CONVECTION ONGOING AS FRONTOGENETIC FORCING IS
ON THE INCREASE...AND WILL SEE COVERAGE OF THE CONVECTION INCREASE
CONCURRENTLY. MODELS HAVE THE COLD FRONT MOVING QUICKLY THROUGH THE
CWA TODAY...AND SHOULD BE CLEAR OF THE MOUNTAINS LATER THIS
AFTERNOON. A LINGERING STRATUS DECK MY BE ON THE SLOWER TO ERODE
BEHIND THE FRONT.
NORTHERN SECTIONS OF THE CWA HAVE RECEIVED TRAINING THUNDERSTORMS
OVER THE LAST FEW HOURS...AND WILL CONTINUE TO BE SENSITIVE TO
ADDITIONAL RAINFALL THROUGH THE MORNING. WPC CURRENTLY HAS THE AREA
IN SLIGHT RISK FOR EXCESSIVE RAINFALL. SEVERE THUNDERSTORMS NOT
EXPECTED. ALTHOUGH WIND GUST OR TWO IS POSSIBLE.
POST FRONTAL CONDITIONS COULD SUPPORT AN ISOLATED SHOWER OR
TWO...AND KEEP THE SLIGHT CHANCE POPS GOING INTO THIS EVENING FOR
PORTIONS OF THE LOWLANDS AND INTO THE MOUNTAINS. OTHERWISE...THIS
WILL BE A CLEAN SWEEP OF THE EXISTING TROPICAL AIRMASS IN FAVOR OF
COOLER AND DRIER CONDITIONS. DEWPOINTS WILL DROP INTO THE 50S
TODAY...AND SHOULD BE ABLE TO RADIATE TONIGHT ACROSS THE LOWLANDS.
AS A RESULT...WIDESPREAD 50S LIKELY. HIGH PRESSURE WILL BUILD IN
FROM THE WESTERN GREAT LAKES.
TRICKY CLOUD FORECAST FOR THE MOUNTAINS TONIGHT WITH THE
AFOREMENTIONED STRATUS DECK TRYING TO HOLD IN PLACE. LOWLAND AREAS
SHOULD BEGIN TO FOG IN THE RIVER VALLEYS LATER TONIGHT...BUT COULD
TAKE SOME TIME TO DO SO IN THE MOUNTAIN VALLEYS.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
IT HAS BEEN A VERY WET SUMMER SO FAR...BUT THIS PERIOD FROM
WEDNESDAY THROUGH FRIDAY WILL BE DRY AS CANADIAN HIGH PRESSURE
RIDGES SOUTHEASTWARD ON THE BACK SIDE OF THE STRONG EASTERN CANADIAN
UPPER LOW. THE AIR WILL BE QUITE COOL INITIALLY FOR THIS TIME OF
YEAR ON WEDNESDAY AND WEDNESDAY NIGHT...WITH TEMPERATURES WELL BELOW
NORMAL. HOWEVER...MODEL GUIDANCE DOES NOT INDICATE ANY RECORD
BREAKING LOW TEMPERATURES WITH THIS COOL OUTBREAK. TEMPERATURES WILL
SLOWLY MODERATE THURSDAY AND FRIDAY AS THE UPPER LOW BEGINS TO LIFT
OUT AND SUNSHINE WORKS ON THE AIRMASS.
THERE IS EXCELLENT AGREEMENT AMONG THE MODELS IN THE MASS FIELDS...
...WHICH HAS HIGH PRESSURE DOMINATING. WHILE ALL THE MODELS ARE
TRENDING TO AN UPPER LOW DEVELOPING OVER THE OHIO VALLEY BY
SATURDAY...THE GFS LOOKS TO BRING MOISTURE BACK TOO FAST ON FRIDAY. IT
WILL LIKELY TAKE UNTIL FRIDAY NIGHT FOR ENOUGH MOISTURE TO WORK BACK
IN OVER THIS STRONG HIGH PRESSURE FOR RAIN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FOLLOWED WPC THINKING WITH SOME TWEAKS. SURFACE HIGH PRESSURE
WILL PUSH EAST ACROSS OUR NORTHERN COUNTIES THURSDAY NIGHT INTO
FRIDAY. HOWEVER...MODEL CONSENSUS SUGGESTS A FEW MID-LEVEL
SHORTWAVES MAY TRACK EAST ACROSS THE AREA DURING THIS PERIOD.
AN UPPER LEVEL LOW/TROF IS THEN EXPECTED TO DEVELOP TO OUR WEST ON
FRIDAY AND MOVE EAST LATE IN THE PERIOD.
EXPECT MAINLY DIURNAL PRECIP CHANCES WILL GIVE WAY TO BETTER CHANCES
STARTING SATURDAY...EXTENDING INTO MONDAY.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
ONGOING CONVECTION ACROSS THE AREA EXPECTED TO INCREASE IN
COVERAGE THROUGH DAWN AS THE COLD FRONT MOVES INTO SOUTHEAST OHIO.
LOTS OF TEMPO GROUPS REQUIRED FOR CURRENT CONVECTION TRENDS ACROSS
THE AREA. PKB AND CKB UNDER THE GUN CURRENTLY AND WILL BOUNCE
BETWEEN LIFR AND MVFR THROUGH DAWN.
EXPECT THE OTHER SITES TO GET INTO THE ACTION SOON. SAME SITUATION
EXPECTED WITH BOUNCING OBSERVATIONS IN AND OUT OF CONVECTION.
FIGURE CEILINGS SHOULD DROP WITH THE WIDESPREAD RAIN THROUGH THE
DAY...AND CARRY PREVAILING MVFR CONDITIONS FROM THAT STAND POINT.
WESTERN TERMINALS TO SCATTER OUT OF MVFR IN THE LATER AFTERNOON
AFTER 18Z OR SO...WITH CRW FOLLOWING. MOUNTAIN TERMINALS EXPECTED
WORSEN TO IFR/LIFR CEILINGS BEYOND 00Z WEDNESDAY IN WEAK LOW LEVEL
UPSLOPE WITH FORECAST SOUNDING SHOWING SATURATION IN THE LOWEST
100MB.
LOWLAND AREAS TO CLEAR OUT...AND MAY SEE THE START OF FOG TOWARDS
06Z WITH LOWER TEMPERATURES EXPECTED.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE: LOW TO MEDIUM.
ALTERNATE SCENARIOS: CONVECTION TIMING TO VARY. TIMING OF MVFR
DECK FORMATION TO VARY. IFR/LIFR DECK IN QUESTION IN THE MOUNTAINS
THIS EVENING.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 08/13/13
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY H H H H M M L H H H H M
HTS CONSISTENCY M M M H M L M M M M M M
BKW CONSISTENCY M M M M M H H M H H M M
EKN CONSISTENCY M M L M M L M M M M H H
PKB CONSISTENCY M M M M M H M H H M M H
CKB CONSISTENCY M H H H H H M H H H H H
AFTER 06Z WEDNESDAY...
LIFR FOG POSSIBLE WEDNESDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR OHZ066-067-
075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR VAZ003-004.
&&
SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...26Hazardous weather outlook, Aug 12, 10:12 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1112 PM EDT MON AUG 12 2013
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140315-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1112 PM EDT MON AUG 12 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 8:21 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT MON AUG 12 2013
OHZ084-130245-
VINTON OH-
921 PM EDT MON AUG 12 2013
...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING WEST CENTRAL VINTON
COUNTY...
AT 916 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PRODUCED
OVER 2.5 INCHES OF RAIN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3926 8254 3919 8250 3919 8265 3920 8266
3920 8273 3923 8273
25Special weather statement, Aug 12, 8:25 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EDT MON AUG 12 2013
OHZ084-130245-
VINTON OH-
925 PM EDT MON AUG 12 2013
...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING WEST CENTRAL VINTON
COUNTY...
AT 916 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PRODUCED
OVER 2.5 INCHES OF RAIN JUST SOUTHWEST OF MCARTHUR.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3926 8254 3919 8250 3919 8265 3920 8266
3920 8273 3923 8273
25Flash Flood, Wood
- When
- August 13, 2:15 AM EST to 5:30 AM EST
- Where
- Wood County, Williamstown to Vienna
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 39.400, -81.450
One of the small streams that flooded was Missouri Run northwest of Mineral Wells. A car was moved off the road along County Route 38/5. Worthington Creek and Dry Run flooded roads. Basement flooding occurred in Parkersburg.
Flash Flood, Pleasants
- When
- August 13, 2:15 AM EST to 5:30 AM EST
- Where
- Pleasants County, Cluster to 1 mi ESE of Bellmont
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Department of Highways
- Coordinates
- 39.330, -81.330
Several small bridges to private property were damaged or destroyed. People were stranded. Many culverts were damaged. The South Fork of Rock Run damaged County Route 30. Asphalt was peeled off the road deck.
Flash Flood, Tyler
- When
- August 13, 2:15 AM EST to 5:30 AM EST
- Where
- Tyler County, Everett to Wick
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Department of Highways
- Coordinates
- 39.480, -81.030
Streams flooded, closed, and damaged roads. One example, was County Route 7/5 or Mahaley Hollow Road. The approach to a bridge over Little Sancho Creek was washed out. The creek had crested over the top of the bridge. The road along Jefferson Run had its foundation undermined in places. A house was flooded off of Route 18 along Indian Creek. It was the first day of the new school year for the county. Yet, classes were canceled since many bus routes were flooded.
Flash Flood, Ritchie
- When
- August 13, 2:25 AM EST to 5:45 AM EST
- Where
- Ritchie County, Petroleum to 1.5 mi E of Pullman
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 39.180, -81.270
Along the North Fork of the Hughes River toward the community of Mountain, feeder streams flooded. Farm equipment and a barn were damaged by flood waters. Bunnell Run flooded 3 or 4 houses and a car dealership around Pennsboro. Other houses were surrounded by water.
Near Ellenboro, 7 temporary mobile trailers and 5 vehicles in a recreational vehicle park were damaged by flooding along Hushers Run. One resident described waking up and wading through 2 to 3 feet of water to reach safety.
Around 5 people were evacuated in the county.
Flash Flood, Doddridge
- When
- August 13, 3:00 AM EST to 6:00 AM EST
- Where
- Doddridge County, 0.5 mi S of Greenwood to 1 mi W of Canton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.263, -80.900
Streams across the northern portion of the county flooded and damaged roads. One example was McElroy Creek, where Route 23 was closed by 2 to 4 feet of water in spots.
Flash Flood, Harrison
- When
- August 13, 3:30 AM EST to 6:30 AM EST
- Where
- Harrison County, Salem to Sardis
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- Social Media
- Coordinates
- 39.280, -80.570
Streams flooded across the northern portion of the county. The most serious flooding appeared to be along Little Ten Mile Creek and its feeder runs. Water damaged Route 20. Off of Route 20 along Trouser Leg, water crested about a foot on the outside walls of a church. Water surrounded a few houses and yards, and rose around parked vehicles. Cunningham Run along Route 8 was another one of the streams that flooded.
Flash Flood, Taylor
- When
- August 13, 4:30 AM EST to 7:00 AM EST
- Where
- Taylor County, 2 mi N of Grafton to 2 mi SSE of Thornton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.379, -80.030
Minor flooding occurred when streams across the northern and eastern portion of the county overflowed. Little Sandy Creek flooded Eby Road near its intersection with Route 50.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
- Hail and Damaging Winds in South Dakota, August 13, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460458, 460465, 460469, 460475, 460493, 460505, 460512.